Taxotere can cause severe irritation of the liver, so your liver functions must be monitored via regular blood tests. If the blood screens show you are developing liver problems a modification of your dosing or possibly stopping further infusions is warranted. Liver damage caused by taxotere is usually reversible when the drug is stopped, however it must be stopped in a timely fashion. Some men have reported that adding a supplement called milk thistle (silymarin) will correct the liver enzyme abnormality.
It is vital to maintain adequate nutritional intake to be able to come to a successful completion of a chemotherapy treatment course. Difficulty eating is not uncommon as many men report that taxotere decreases their sense of taste, cause appetite loss, and can occasionally induce nausea. However, severe nausea and vomiting is extremely rare.
To combat the potential of losing the sense of taste of taste you should suck on an ice cube during the chemotherapy infusion. Ask that the infusion nurse supply you with a cup of ice. The cold on the surface of the tongue shunts blood flow (and the Taxotere in your blood) away from the taste buds. You can also ask your doctor to prescribe some stimulants, such as Marinol and Megace to combat the appetite problem. To combat nausea, the new generation of antiemetic drugs, such as Zofran®, Anzemet® and Kytril® are effective solutions.
Another common gastrointestinal complication of chemotherapy is diarrhea. Usually, the severity is usually quite mild and can be controlled with over the counter or prescription medications.
Although taxotere does present digestive system barriers they can be controlled.
Joel T Nowak, M.A., M.S.W.